Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 87, NWS Flagstaff, AZ

September 8, 2005Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 8, 2005, 2:52 PM MST for Coconino County, Navajo County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 8, 2005, 2:52 PM MST (21:52 UTC)
Expired
Sep 8, 2005, 3:15 PM MST
In force
23 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

Counties Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 117 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.9 hours before the alert went out and 384 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
361 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1486 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:45 PM MST, 7 minutes earlier.

Area forecast discussion, Sep 8, 2:45 PM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
245 PM MST THU SEP 08 2005

.SYNOPSIS...TROPICAL MOISTURE WILL CONTINUE TO MOVE ACROSS THE STATE
TODAY AND FRIDAY WITH AN INCREASING CHANCE OF SHOWERS AND
THUNDERSTORMS. A DRIER WESTERLY FLOW WILL DEVELOP ON SATURDAY
BRINGING A DIMINISHING CHANCE FOR PRECIPITATION ALONG WITH COOLER
TEMPERATURES.

&&

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE
ACROSS THE CWFA THIS AFTERNOON. SKIES ARE MOSTLY CLOUDY IN THE EAST
AND PARTLY CLOUDY IN THE WEST.

12Z SOUNDING DATA INDICATED THAT PW HAD INCREASED SIGNIFICANTLY
ACROSS THE AREA FROM YESTERDAY. MODEL SOUNDINGS SHOW DEEPEST
MOISTURE REMAINS IN THE EASTERN ZONES AND THERE REMAINS A CHANCE OF
SOME LOCALLY HEAVY RAINFALL WITH SOME OF THESE SHOWERS. FARTHER
WEST...DRY AIR IS BEING GRADUALLY REPLACED WITH A MORE MOIST AIR
MASS...THUS CHANCES OF PCPN ARE A BIT LOWER IN THESE ZONES.

FOR FRIDAY...EPAC TROUGH WILL MOVE ONSHORE AND ACROSS THE SOUTHERN
GREAT BASIN. THE COMBINATION OF THESE TWO FEATURES WILL RESULT IN AN
ENHANCED CHANCE OF PCPN ACROSS NRN AZ FRIDAY AND FRIDAY EVENING. IN
THE EAST...DEEP MOISTURE WILL REMAIN IN PLACE AND SOME STORMS WILL
AGAIN PRODUCE LOCALLY HEAVY RAINFALL AMOUNTS. FARTHER WEST...THE
PROXIMITY OF THE TROUGH WILL RESULT IN ENHANCED DYNAMIC FORCING AND
UPWARD MOTION. IN ADDITION...WINDS ALOFT WILL INCREASE AND SUPPORT
ORGANIZED AND STRONG CONVECTION. EXPECT THAT SOME OF THESE STORMS
MAY BECOME SEVERE WITH STRONG WINDS AND HAIL POSSIBLE.

UPPER TROUGH AND SFC COLD FRONT WILL MOVE ACROSS THE STATE ON
SATURDAY BRINGING AN END TO SHOWERS FROM WEST TO EAST. IN ITS
WAKE...DRIER AIR WILL MOVE ACROSS THE REGION. EXPECT DRY WEATHER TO
REMAIN ACROSS AZ FROM SUNDAY THROUGH THE EXTENDED FORECAST PERIOD.
DRY AIR WILL ALSO ALLOW FOR COOL OVERNIGHT TEMPS. HAVE ALREADY
UNDERCUT MOS GUIDANCE FOR OVERNIGHT LOWS AND THIS STILL LOOKS GOOD.
DB

&&

.AVIATION...FOR 00Z PACKAGE...WEATHER SITUATION ADEQUATELY HANDLED
BY CURRENT PRODUCTS. DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 8, 10:00 AM MST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST THU SEP 8 2005

AZZ004>018-037>040-090700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST THU SEP 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A RIDGE OF HIGH PRESSURE TO THE EAST HAS RESULTED IN A MOIST
SOUTHERLY FLOW DEVELOPING ACROSS AZ TODAY. MOISTURE IS MORE ABUNDANT
IN THE EASTERN PORTION OF THE STATE WITH DRIER AIR STILL RESIDENT IN
THE WEST. SOME STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

TROPICAL MOISTURE WILL CONTINUE TO STREAM NORTHWARD ON FRIDAY. AT
THE SAME TIME...A TROUGH OF LOW PRESSURE OVER THE EASTERN PACIFIC
WILL BEGIN TO MOVE ONSHORE AND MOVE ACROSS THE SOUTHERN GREAT BASIN.
THE COMBINATION OF THESE TWO FEATURE WILL RESULT IN AN ENHANCED
CHANCE OF PRECIPITATION ACROSS THE STATE. IN THE EAST...DEEP
TROPICAL MOISTURE WILL RESULT IN SOME STORMS PRODUCING LOCALLY HEAVY
RAINFALL. IN THE WESTERN PORTION OF THE STATE...THE PROXIMITY OF THE
UPPER DISTURBANCE WILL INCREASE THE CHANCE OF SOME STORMS BECOMING
SEVERE WITH STRONG WINDS AND HAIL POSSIBLE.

SHOWER ACTIVITY IS EXPECTED TO QUICKLY DECREASE FROM WEST TO EAST ON
SATURDAY WITH DRY WEATHER EXPECTED FOR THE REMAINDER OF THE EXTENDED
FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.